“…In late February 2021, a new clinical syndrome characterized by thrombosis at atypical sites combined with thrombocytopenia was observed in multiple patients’ days after vaccination with the ChAdOx1 nCoV-19 vaccine. In April 2021, similar clinical sequelae were reported in patients after vaccination with the Ad26.COV2. S vaccine. Preceding the approval of these vaccines, the clinical constellation of this new syndrome was not observed in clinical trials of the ChAdOx1 nCoV-19 vaccine, and a single case was observed in the Ad26.COV2. S vaccine trial recipient.Furthermore, the incidence of major adverse effects has remained exceptionally low following the vaccination of more than 400 million people worldwide. This novel clinical syndrome demonstrated striking similarities to heparin-induced thrombocytopenia; however, in the absence of prior heparin exposure was named vaccine-induced immune thrombotic thrombocytopenia (VITT).
“Per the American Society of Hematology, vaccine-induced immune thrombotic thrombocytopenia (VITT) is defined as a clinical syndrome characterized by all of the below described abnormal laboratory and radiologic abnormalities occurring in individuals 4 to 30 days after vaccination with Ad26.COV2. S or ChAdOx1 nCoV-19 vaccines.
- Development of thrombosis at uncommon sites includes cerebral venous sinus thrombosis (CSVT)/splanchnic venous thrombosis.
- Mild to severe thrombocytopenia. However, a normal platelet count does not exclude the possibility of this syndrome in its early stages.
- Positive antibodies against platelet factor 4(PF4) identified by enzyme-linked immunosorbent assay (ELISA) assay.”